Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 23, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 21, 2001, 8:34 PM EDT for Greenbrier County, West Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2001, 8:34 PM EDT (00:34 UTC)
- Expired
- May 21, 2001, 9:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Greenbrier County, WV
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 7:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 500 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 220034
SVRRNK
WVC025-220115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
834 PM EDT MON MAY 21 2001
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 915 PM EDT.
* AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 22 MILES NORTHWEST OF RUPERT TO
32 MILES SOUTHWEST OF RUPERT...MOVING NORTHEAST AT 45 MPH.
SOME LOCATIONS THREATENED THROUGH 915 PM EDT INCLUDE
RUPERT...
THIS LINE OF STORMS IS CAPABLE OF PRODUCING DAMAGING WINDS.
<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
REPORT SEVEREi WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
.END
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:31 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 21, 7:31 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 731 PM EDT MON MAY 21 2001 UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH TIL MIDNIGHT IN THE FAR WEST. ALSO REDUCED AREAS OF DENSE FOG ITO PATCHY IN THE WEST. .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
In the hours before
Special weather statement, May 21, 7:38 PM EDT, 56 minutes before
NCZ001-002-018-VAZ007-009>012-015-018-019-WVZ042>045-220045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 738 PM EDT MON MAY 21 2001 ...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR SOUTHEAST WEST VIRGINIA...THE HIGHLANDS AND THE MOUNTAIN EMPIRE AREA OF VIRGINIA...AND THE MOUNTAINS OF NORTHWEST NORTH CAROLINA. A LINE OF THUNDERSTORMS WILL MOVE INTO THE GREENBRIER AND NEW RIVER VALLEYS BETWEEN 8:00 AND 10:00 PM...AND INTO THE HIGHLANDS OF VIRGINIA...AND MOUNTAINS OF NORTHWEST NORTH CAROLINA BETWEEN 10:00 PM AND MIDNIGHT. THE MAIN THREAT FROM THESE THUNDERSTORMS IS DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST UPDATES...AND FOR ANY WARNINGS THAT MAY BE ISSUED. 11
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:02 PM EDT | Flash Flood Warning | RNK | Mercer | 118 min |
| May 22, 2:42 PM EDT | Severe Thunderstorm Warning | RNK | Mercer | 48 min |
| May 22, 2:53 PM EDT | Severe Thunderstorm Warning | RNK | Summers | 67 min |
| May 22, 3:03 PM EDT | Flash Flood Warning | RNK | Monroe, Summers | 117 min |
| May 22, 3:14 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 61 min |
| May 22, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 57 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.